Oklahoma, 2010

Tornado and Hail in Oklahoma, April 22, 2010

April 22, 2010 · NWS AMA · 8 events in 2 counties and zones

Severe thunderstorms producing large hail along with an isolated tornado moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail along with an isolated tornado moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 11:28 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 22, 11:28 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1228 PM CDT THU APR 22 2010

.AVIATION...
DRYLINE SLOWER TO FORM BUT IS EXPECTED TO SHARPEN QUICKLY EARLY THIS
AFTERNOON. DRYLINE SHOULD BE ORIENTED FROM ABOUT GUYMON TO AMARILLO
BY 19-20Z. DUE TO THE CLOSE PROXIMITY...DECIDED TO MENTION TSRA AT
KAMA AND KGUY TAFS. KDHT DRY.

DRY ALL TAF SITES FRIDAY BUT WINDS EXPECTED TO INCREASE TO GUSTS OF 30-35KT

&&

.PREV DISCUSSION... /ISSUED 705 AM CDT THU APR 22 2010/

AVIATION...
CONVECTION WILL BE THE MAIN AVIATION CONCERN TODAY. MORNING SHOWERS
WILL CONTINUE TO IMPACT DHT FOR THE NEXT HOUR OR TWO...WITH LESSER
CHANCES AT GUY/AMA. LATEST GUIDANCE STILL SUGGESTING A DRYLINE
SETTING UP ACROSS THE PANHANDLES TODAY. WILL KEEP CB REMARKS ATTM FOR
AMA/GUY TO ACCOUNT FOR POSSIBLE CONVECTION THAT DEVELOPS AS OPPOSED
TO PREVAILING OR TEMPO THUNDERSTORM REMARKS. WILL KEEP THE FORECAST
VFR FOR NOW BUT PERIODIC MVFR/IFR CIGS/VSBYS WILL BE POSSIBLE IN AND
NEAR THUNDERSTORMS.

TAB

PREV DISCUSSION... /ISSUED 329 AM CDT THU APR 22 2010/

DISCUSSION...
THE QUASI STATIONARY FRONT THAT STALLED OVER THE SOUTHERN TX
PANHANDLE YESTERDAY AFTERNOON HAS BEEN MOVING NORTH AS A WARM FRONT
THIS MORNING AND IS NEAR THE OK PANHANDLE AT THIS TIME. FARTHER
SOUTH... A CLUSTER OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE
EASTERN PLAINS OF NM HAS MAINTAINED INTENSITY WITH THE INTENSIFYING
LOW LEVEL JET AS IT MOVES INTO THE SOUTH CENTRAL TX PANHANDLE. THIS
CONVECTION WILL CONTINUE TO SLOW TREK TO THE EAST THIS MORNING WITH A
SMALL POTENTIAL FOR MARGINALLY SEVERE HAIL. THE MAIN SHOW IS
ANTICIPATED FOR THIS AFTERNOON AND EVENING. A DRYLINE IS FORECAST TO
DEVELOP IN THE WARM SECTOR WITH SUBSTANTIAL SHEAR AVAILABLE. WITH
RECENT RAINFALL AND OUR INABILITY TO BREAK OUT OF THE GRUNGE OVER THE
PAST FEW DAYS...THE FORECAST AFTERNOON DRYLINE POSITION IS STILL
QUESTIONABLE. AFTER COORDINATION WITH NEIGHBORING OFFICES...WE
DECIDED TO GO WITH A MORE DIFFUSE EAST-WEST POP GRADIENT IN CASE THE
DRYLINE IS UNABLE TO MIX TO THE EDGE OF THE CAPROCK. WITH THE
EXPECTED DIABATIC HEATING...CAPE VALUES SHOULD REACH 1500 TO 2000
J/KG ON THE MOIST SIDE OF THE BOUNDARY...COINCIDENT WITH THE UPPER
50S TO LOWER 60S DEWPOINTS. WE WILL STILL CARRY THE MENTION OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO AND SEVERE
THUNDERSTORMS IN THE PUBLIC FORECAST FROM 18Z TO 06Z. THE MAIN CAVEAT
IS THE WEAKLY CAPPED ENVIRONMENT THAT MAY LEND TOWARD EARLIER
CONVECTIVE INITIATION AND NON DISCRETE CELLS...RESULTING IN A LARGE
MASS OF CONVECTION WITH LOWER SEVERE POTENTIAL. WE COULD ALSO SEE
SOME MODIFICATION OF OUR CURRENT STEEP MID LEVEL LAPSE RATES DUE TO
THE CURRENT CONVECTION. THE AFTERNOON CONVECTION IS FORECAST TO GROW
UPSCALE INTO A LARGE MCS...EVENTUALLY MOVING OUT OF THE PANHANDLES
BEFORE 12Z FRIDAY AS A PACIFIC COLD FRONT USHERS DRIER AIR INTO THE
CWA.

THIS WILL RESULT IN SLIGHTLY COOLER BUT DRY/BREEZY CONDITIONS ON
FRIDAY. THE UPPER LOW IS PROGGED TO LIFT NORTHEAST ACROSS THE
SOUTHERN/CENTRAL HIGH PLAINS FRIDAY NIGHT AND MAY PROVIDE ENOUGH
LIFT TO CREATE SOME LIGHT SHOWERY ACTIVITY ACROSS THE NORTHERN
ZONES. A COLD FRONT WILL BLOW THROUGH THE AREA EARLY SATURDAY ON THE
BACKSIDE OF THIS UPPER CYCLONE...BRINGING BRISK NORTH TO NORTHWEST
WINDS TO THE AREA. AGAIN...SOME LIGHT PRECIP WILL BE POSSIBLE IN THE
NORTH BUT SHOULD NOT AMOUNT TO MUCH. WE SHOULD MAINTAIN SLIGHTLY
BELOW TEMPS ON SUNDAY AS A GENERAL UPSLOPE FLOW ON THE SOUTH SIDE OF
THE SURFACE ANTICYCLONE. THERE IS AN OUTSIDE CHANCE THAT WE COULD
SEE SOME CONVECTION OVER THE NORTHWEST ZONES. THE UPSLOPE FLOW
SHOULD CONTRIBUTE TO DIURNAL TSTORMS OVER THE HIGHER TERRAIN OF
NM/CO AND THE NORTHWEST FLOW ALOFT COULD USER A FEW INTO THE AREA.
THIS CHANCE IS REMOTE SO NO MENTION WILL BE MADE AT THIS TIME.

THE MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT SYNOPTIC SCALE
AGREEMENT FOR THE EARLY PART OF NEXT WEEK BUT DIFFER ON THE SMALLER
FEATURES. THE ECMWF CONTINUES TO DRIVE A STRONGER COLD FRONT INTO
THE AREA LATE MONDAY ALTHOUGH THE LAST CYCLE OF THE GFS IS TRENDING
COOLER...WHICH LOOKS BETTER AT THE MOMENT. I TOYED WITH THE IDEA OF
INSERTING LOW POPS MONDAY NIGHT AND TUESDAY BUT HELD OFF FOR ONE
MORE DAY TO SEE IF THE MODELS CAN MAINTAIN THIS SOLUTION. LEE
CYCLOGENESIS IS ANTICIPATED BY MID WEEK AS ANOTHER TROF DIGS INTO
THE SOUTHWEST CONUS AND PROVIDES INCREASING SOUTHWEST FLOW ALOFT FOR
THE HIGH PLAINS. THIS WILL RESULT IN A WARM UP INTO THE MID 70S BY
WEDNESDAY.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL GENERALLY BE LIMITED THROUGH THE NEXT 7
DAYS OWING TO RESIDUAL GROUND MOISTURE FROM RECENT RAINFALL. WINDS
WILL INCREASE TODAY TO AROUND 20 MPH WITH RELATIVE HUMIDITIES
FALLING TO AROUND 25 PERCENT. ON FRIDAY...SOUTHWEST WINDS OF 15 TO
20 MPH ARE EXPECTED WITH RELATIVE HUMIDITIES AROUND 20 PERCENT.
ADDITIONAL WINDY CONDITIONS ARE ANTICIPATED ON SATURDAY IN THE WAKE
OF A COLD FRONT BUT HUMIDITIES WILL NOT BE AS LOW.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/02
Hazardous weather outlook, Apr 22, 1:35 PM CST, 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT THU APR 22 2010

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
235 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE CENTRAL AND
EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MUCH OF THE
PANHANDLES AS A DRYLINE BECOMES ESTABLISHED ACROSS THE REGION. SOME
THUNDERSTORMS MAY BECOME SEVERE ACROSS THE CENTRAL AND EASTERN TEXAS
AND OKLAHOMA PANHANDLES WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

WINDY CONDITIONS WILL OCCUR ACROSS THE SOUTHWEST TEXAS PANHANDLE ON
FRIDAY...WITH SOUTHWESTERLY WINDS BETWEEN 25 AND 35 MPH WITH HIGHER
GUSTS. A WIND ADVISORY MAY BECOME NECESSARY ON FRIDAY ACROSS THE
SOUTHWEST TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING DUE TO
THE THREAT OF SEVERE THUNDERSTORMS.

NUTTALL

In the hours before

Special weather statement, Apr 22, 11:38 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU APR 22 2010

TXZ002-007-221845-
SHERMAN TX-MOORE TX-
1238 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR MOORE AND SHERMAN
COUNTIES.

AT 1237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED A STRONG THUNDERSTORM OVER DUMAS...MOVING EAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Apr 22, 1:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT THU APR 22 2010

OKZ002-TXZ002-003-007-008-012-222015-
TEXAS OK-SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX-POTTER TX-
210 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR POTTER...MOORE...
HUTCHINSON...HANSFORD...SHERMAN AND TEXAS COUNTIES.

AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF DEVELOPING THUNDERSTORMS FROM 13 MILES SOUTH OF
GOODWELL TO MASTERSON...MOVING NORTHEAST AT 10 MPH. THE STORMS ON
THIS LINE ARE EXPECTED TO INTENSIFY AND PRODUCE HAIL...STRONG
WINDS...AND VERY HEAVY RAINFALL.

SP

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Texas

When
April 22, 1:48 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.480

Hail, Texas

When
April 22, 2:13 PM CST
Where
Texas County, 1.38 mi N of Guymon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.700, -101.480

Hail, Texas

When
April 22, 2:31 PM CST
Where
Texas County, 3.54 mi SW of Hooker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.830, -101.260

Hail, Texas

When
April 22, 3:10 PM CST
Where
Texas County, 15.8 mi SE of Hitchland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -101.130

The trained spotter reported the hail at the Palo Duro Reservoir.

Hail, Texas

When
April 22, 3:19 PM CST
Where
Texas County, 15.8 mi SE of Hitchland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -101.130

The trained spotter reported the hail at the Palo Duro Reservoir.

Tornado, Beaver

When
April 22, 4:51 PM CST to 4:52 PM CST
Where
Beaver County, 3.45 mi S of Gray to 3.39 mi S of Gray
Rating
EF0
Path length
0.23 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
36.500, -100.820

The tornado touched down about eight miles south of Bryans Corner in Beaver County at 1651 CST and lifted at 1652 CST. The tornado remained over open country and was on the ground with a path length of approximately one quarter of a mile and a path width of about twenty-five yards. No damage or injuries were reported.

Hail, Beaver

When
April 22, 6:11 PM CST to 6:12 PM CST
Where
Beaver County, 6.91 mi S of Beaver
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.720, -100.520

Hail, Beaver

When
April 22, 7:08 PM CST to 7:10 PM CST
Where
Beaver County, 7.92 mi SSE of Elmwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.510, -100.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222516, 222517, 222518, 222519, 222520, 222528, 222521, 222522.